Oklahoma, 2023

High Wind in Oklahoma, February 14, 2023

February 14, 2023 · NWS AMA · 1 event in 1 county or zone

The first in what became a series of strong upper level systems passed northeast over the Panhandles on February 14th. The upper level system rapidly strengthened as it passed to the northeast, leading to the development of a corridor of very intense winds out of the north on the back side of the system.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The first in what became a series of strong upper level systems passed northeast over the Panhandles on February 14th. The upper level system rapidly strengthened as it passed to the northeast, leading to the development of a corridor of very intense winds out of the north on the back side of the system. These damaging wind gusts, as high as 84 mph at the Guymon airport, led to a dust storm the northeastern Panhandles. Farther south, strong gusts to around 60 to 70 mph out of the southwest occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 14, 6:49 AM CST, 3 hours 56 minutes earlier.

Area forecast discussion, Feb 14, 6:49 AM CST, 3 hours 56 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
649 AM CST Tue Feb 14 2023

...New AVIATION...

.SHORT TERM ...
(Today through Wednesday night)
Issued at 437 AM CST Tue Feb 14 2023

Rain has largely ended in the Panhandles as of this writing and
winds have become breezy, and it'll stay as such until the lower
levels become more well-mixed. GFS is more aggressive with the
mixing due to stronger surface winds in the near-term, resulting
in a pronounced mixed layer starting around 5AM-6AM. However, GFS
has already been too aggressive with the surface winds, so
leaning away from that possibility. The more reasonable solution
is what most models are showing, which pushes the more pronounced
mixed layer from emerging to 8AM-9AM. This makes more sense
because the wind speeds look more reasonable and that the sun
will be up to help the winds mix the lower atmosphere.

Part of a 700mb jet will impact the southern Texas Panhandle, and
some of that jet will mix to the surface and produce 55-60 mph gusts.
Therefore, the previously issued High Wind Warning and Wind Advisory
remains intact. Fortunately, rain did fall in the areas with the
strongest winds and lowest RHs so there's currently some optimism
that the rain will help suppress fire weather today.

Expecting some wrap-around precip in the Oklahoma Panhandle this
morning. It'll start as a rain-snow mix in Cimarron county around
6AM-9AM, transitioning to rain and extending into Texas county
between 9AM-Noon. There's a chance this rain will extend into the
northwest Texas Panhandle counties. Less than a quarter inch of
snow is expected overall.

Winds will weaken rather quickly in the afternoon after the surface
low darts off to the northeast. This raises the possibility that
the window for high wind warning and wind advisory conditions
may only last a few hours at any given location.

From this afternoon through most of tonight, dry conditions are
expected and winds will be breezy. As the next system approaches,
snow may begin by 6AM Wednesday in Cimarron county.

Vanden Bosch/Andrade

&&

.LONG TERM ...
(Thursday through Monday)
Issued at 437 AM CST Tue Feb 14 2023

An upper level low over eastern Oregon early this morning will dive
south southeast to near the 4-corners region by early Wednesday
morning.  The Panhandles will be under increasing diffluent flow
aloft along with vorticity advection during the day on Wednesday.
Meanwhile, the upper low is expected to move from the 4-corners to
near Trinidad Colorado by late Wednesday afternoon and then into
western Kansas Wednesday evening.  The southern end of the trough
then sweeps through the Panhandles overnight Wednesday.  Snow should
start in the western Oklahoma Panhandle by sunrise on Wednesday and
then the snow is expected to expand across the Oklahoma Panhandle
and much of the Texas Panhandle during the day Wednesday.  Some rain
will still be possible mainly southeast of Highway 60.  Cimarron,
northern Texas and northwest Dallam Counties looks to stand the best
chance at seeing the highest amounts of snow from this system.  4 to
6 inches will be possible in these areas with locally higher
amounts.  The snowfall accumulations are expected to drop off
quickly to the southeast of the heaviest band where places to the
southeast of a Romero to Lipscomb line will not likely see more than
a dusting.  We may see a little extra snowfall in Beaver County
Wednesday night as the wrap-around snow affects this area.  Have
gone ahead and added Dallam County into the Winter Storm Watch as
the latest models suggest there could be 5 to 6 inches near Texline
and adjacent areas of northwest Dallam County. But we have turned
Cimarron County over to a Winter Storm Warning where our
confidence is the highest right now.

The rest of the forecast goes dry after sunrise Thursday as systems
stay to our north through early next week.  Highs on Thursday are
expected to remain in the 30's and 40's.  Highs will rebound to
around 60 by Saturday and then highs are expected to be in the 60's
and 70's for Sunday and Monday.

&&

.AVIATION...
(12Z TAFS)
Issued at 553 AM CST Tue Feb 14 2023

A rain/snow mix is expected at KDHT in conjunction with MVFR
conditions from 14z to 17z. VFR conditions are otherwise expected.
Strong winds are expected at all 3 TAF sites, with the strongest
expected to occur at KAMA and KDHT. Winds will diminish in the
late afternoon. An Aviation Weather Warning will be issued for
KAMA for today.

Vanden Bosch/Andrade

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                63  36  53  17 /  10  10  50  30
Beaver OK                  59  28  38  15 /  10   0  80  70
Boise City OK              59  25  30  10 /  50  10 100  30
Borger TX                  66  35  52  18 /  10  10  60  40
Boys Ranch TX              64  34  48  17 /  20  10  70  30
Canyon TX                  63  36  53  17 /  10   0  40  20
Clarendon TX               67  39  60  20 /   0   0  20  20
Dalhart TX                 62  28  36  11 /  60  10  90  30
Guymon OK                  60  27  34  12 /  30  10  90  60
Hereford TX                62  35  52  17 /  10   0  50  20
Lipscomb TX                60  30  47  16 /   0   0  60  60
Pampa TX                   63  35  54  17 /  10   0  50  40
Shamrock TX                66  35  63  20 /   0   0  20  20
Wellington TX              69  36  65  22 /   0   0  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Winter Storm Watch from Wednesday morning through Wednesday
     evening for TXZ001.

     Wind Advisory until 6 PM CST this evening for TXZ009-010-015.

     High Wind Warning until 6 PM CST this evening for TXZ011>014-
     016>020-317.

OK...Winter Storm Warning from 6 AM Wednesday to midnight CST
     Wednesday night for OKZ001.

     Winter Storm Watch from Wednesday morning through Wednesday
     evening for OKZ002.

&&

SHORT TERM...52
LONG TERM....15
AVIATION...52
Hazardous weather outlook, Feb 14, 5:14 AM CST, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
514 AM CST Tue Feb 14 2023

OKZ001>003-TXZ001>020-317-142315-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
514 AM CST Tue Feb 14 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Strong winds with gusts to around 60 mph will be possible across
much of the southern Texas Panhandle. A High Wind Warning is in
effect for the southern Texas Panhandle until 6 pm. A Wind
Advisory is in effect for the east central Texas Panhandle until 6
pm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Accumulating snowfall will be possible Wednesday and Wednesday
night across the Oklahoma Panhandle, as well as portions of the
northern Texas Panhandle. Blowing and drifting snow will also be
possible. A Winter Storm Warning is in effect Wednesday and
Wednesday night for Cimarron County. A Winter Storm Watch is in
effect for Texas and Dallam counties for Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Feb 14, 10:04 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1004 AM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 AM     NON-TSTM WND GST 6 E AMARILLO            35.22N 101.72W
02/14/2023  M58 MPH          POTTER             TX   ASOS

            FIRST WIND GUST OF 58 MPH.

&&

TLH
Local storm report, Feb 14, 10:12 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1012 AM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     NON-TSTM WND GST 1 W CANYON              34.98N 101.95W
02/14/2023  M64 MPH          RANDALL            TX   MESONET

            FIRST GUST, 60 MPH AT 0945CST. HIGHEST GUST,
            64 MPH AT 0955CST.

&&

TLH
Local storm report, Feb 14, 10:15 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1015 AM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 AM     NON-TSTM WND GST 9 NNE SUNRAY            36.14N 101.78W
02/14/2023  M60 MPH          SHERMAN            TX   MESONET

&&

TLH
Local storm report, Feb 14, 10:35 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1035 AM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     NON-TSTM WND GST 3 NNE UMBARGER          34.99N 102.08W
02/14/2023  M59 MPH          RANDALL            TX   MESONET

            FIRST WIND GUST OF 58 MPH PLUS AT 1020CST.

&&

TLH
Local storm report, Feb 14, 10:41 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1041 AM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 AM     NON-TSTM WND GST 2 WNW HEREFORD          34.83N 102.42W
02/14/2023  M58 MPH          DEAF SMITH         TX   PUBLIC

            GUSTED TO 58 MPH AT 0951CST AND AGAIN AT
            1007CST.

&&

TLH
Local storm report, Feb 14, 10:44 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1044 AM CST TUE FEB 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     NON-TSTM WND GST 3 SE PANTEX             35.30N 101.54W
02/14/2023  M58 MPH          CARSON             TX   MESONET

            FIRST WIND GUST OF 58 MPH PLUS, 1033CST.

&&

TLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Texas

When
February 14, 10:45 AM CST to 12:10 PM CST
Where
Texas forecast zone
Measured
73 kt (84 mph) measured gust
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

The ASOS located at the Guymon Airport recorded a wind gust of 84 mph at 1149CST. This ASOS along with multiple mesonet stations located about the county measured several wind gusts in excess of 58 mph even in excess of 70 mph between 1045CST and 1210CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080220.